Kentucky, 2001Flash Flooding in Kentucky, May 17, 2001
May 17, 2001 · NWS RLX · 2 events in 2 counties and zones
Late night thunderstorms dropped southeast, along a warm frontal boundary. Rains of 2 to 3 inches fell in less than 6 hours over portions of northeastern Greenup County and western Boyd County.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $95,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Late night thunderstorms dropped southeast, along a warm frontal boundary. Rains of 2 to 3 inches fell in less than 6 hours over portions of northeastern Greenup County and western Boyd County. The Greenup Lock and Dam measured 2.32 inches.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at May 16, 8:30 PM EST, 4 hours earlier.
Area forecast discussion, May 16, 8:30 PM EST, 4 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
930 PM EDT WED MAY 16 2001
SHOWERS AND THUNDERSTORMS CONTINUE TO GENERATE JUST NORTHWEST OF MY
OHIO ZONES ALONG FRONTAL BOUNDARY. FINALLY STARTING TO PUSH SSE A
BIT FASTER LAST TWO HOURS. SOME LOCALLY HEAVY RAIN POSSIBLE. WILL
HAVE TO MONITOR THIS CLOSELY.
HAVE KEPT LIKELY POPS THROUGHOUT THE NIGHT IN ALL BUT N CENTRAL AND
NE WV ZONES WHERE WILL GO WITH 50 POP FOR TONIGHT. ALSO LOWERED
WINDS FOR ALL ZONES TO LIGHT AND VARIABLE OR JUST LIGHT FOR
TONIGHT.
NO CHANGES MADE BEYOND FIRST PERIOD.
.RLX...
WV...NONE
VA...NONE.
KY...NONE.
OH...NONE.
.END/ZINN
In the hours before
Special weather statement, May 16, 7:35 PM EST, 4 hours 55 minutes before
OHZ083-084-086-087-170330-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
835 PM EDT WED MAY 16 2001
SHOWERS AND THUNDERSTORMS THAT DEVELOPED IN CENTRAL OHIO DURING THE
LATE AFTERNOON ALONG AN NEARLY STATIONARY FRONT CONTINUE TO MARCH
SOUTH SOUTHEASTWARD THIS EVENING. SOME OF THESE STORMS WILL CONTAIN
LOCALLY HEAVY RAINFALL OF ONE TO ONE AND ONE HALF INCHES IN AN HOUR.
THE PRECIPITATION WILL AFFECT PORTIONS OF VINTON...JACKSON...
GALLIA AND LAWRENCE COUNTIES IN OHIO DURING THE NEXT FEW HOURS. SOME
HEAVY RAIN FELL IN THIS AREA DURING THE PAST TWO DAYS AND THE GROUND
IS FAIRLY WET...ESPECIALLY IN WESTERN PORTIONS OF JACKSON AND VINTON
COUNTIES.
A FEW SMALL STREAMS COULD REACH NEAR BANKFULL DURING AND FOR A FEW
HOURS AFTER THE HEAVY RAIN. PONDING OF WATER ON ROADWAYS IS ALSO
LIKELY DURING AND SHORTLY AFTER THE HEAVY RAIN.
MOTORISTS ARE ADVISED TO BE ALERT FOR WATER FLOWING ACROSS ROADWAYS
AND GREATLY REDUCED VISIBILITY IN THE AREAS OF HEAVY RAIN.
.END/ZINN
Special weather statement, May 16, 9:45 PM EST, 2 hours 45 minutes before
WVZ013-024>026-033>035-170445-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1045 PM EDT WED MAY 16 2001
A CLUSTER OF SHOWERS AND THUNDERSTORMS WILL PUSH SOUTH SOUTHEAST
FROM LINCOLN AND BOONE COUNTIES THROUGH MINGO...LOGAN...RALEIGH...
WYOMING AND MCDOWELL COUNTIES THROUGH 12:30 AM. LOCALLY HEAVY
DOWNPOURS ARE EXPECTED...WITH SOME LOCATIONS SEEING UP TO ONE AND
ONE HALF INCHES OF RAINFALL IN AN HOUR.
THIS LOCALLY HEAVY RAINFALL WILL LIKELY CAUSE SOME SMALL STREAMS TO
RISE TO NEAR BANKFULL. IN ADDITION...PONDING OF WATER ON ROADWAYS IS
LIKELY DURING AND SHORTLY AFTER THE HEAVY RAIN. MOTORISTS ARE
ADVISED TO BE ALERT FOR WATER STANDING ON OR FLOWING ACROSS ROADWAYS
AND FOR GREATLY REDUCED VISIBILITIES DURING EH HEAVY RAINFALL.
.END/ZINN
Flash Flood, Boyd
- When
- May 17, 12:30 AM EST to 3:30 AM EST
- Where
- Boyd County, Westwood
- Property damage
- $85,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 38.360, -82.688 (the zone’s center; the record gives no point)
Hoods Creek flooded a few homes in the Westwood region. The East Fork of the Little Sandy River damaged a couple homes.
Flash Flood, Greenup
- When
- May 17, 12:45 AM EST to 3:00 AM EST
- Where
- Greenup County, Greenup
- Property damage
- $10,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.546, -82.922 (the zone’s center; the record gives no point)
Streams feeding the East Fork of the Little Sandy River flooded and damaged roads. White Oak Creek also overflowed.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Oklahoma, May 17 to 18, 20013 injured · $227,000 · 1.75 in hail · 74 events
- Hail and Damaging Winds in Texas, May 17 to 18, 2001$2.3 million · 4.5 in hail · 40 events
- Hail and Damaging Winds in Colorado, May 17 to 20, 2001$2.5 million · 4.5 in hail · 20 events
- Flash Flooding in West Virginia, May 17, 20012 injured · $1.0 million · 3 events
- Flash Flooding and Hail in Ohio, May 17 to 19, 2001$1.2 million · 1 in hail · 14 events
- Hail and Damaging Winds in West Virginia, May 17, 2001$116,000 · 0.75 in hail · 20 events
- Damaging Winds in Texas, May 17 to 18, 2001$94,000 · 80 kt wind · 11 events
- Flash Flood in West Virginia, May 17, 2001$125,000 · 1 event
- Flash Flooding and Hail in Ohio, May 17, 2001$73,000 · 50 kt wind · 12 events
- Flash Flood and Hail in West Virginia, May 17, 2001$50,000 · 0.75 in hail · 2 events
- Flash Flood in Missouri, May 17, 2001$50,000 · 1 event
- Flash Flooding and Hail in Missouri, May 17, 20011.75 in hail · 31 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5244964, 5244963.